Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 216, NWS Dodge City, KS

August 11, 2005Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2005, 8:23 PM CDT for Grant County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 8:23 PM CDT (01:23 UTC)
Expired
Aug 11, 2005, 8:46 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Grant County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120123
SVRDDC
KSC067-120215-
/O.NEW.KDDC.SV.W.0216.050812T0123Z-050812T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.

* UNTIL 915 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF ULYSSES...
  MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  ULYSSES...
  HICKOK...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3742 10147 3740 10117 3770 10110 3773 10139

$$

18
1 follow-up statement
000 
WWUS53 KDDC 120146
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT THU AUG 11 2005

KSC067-120156-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-050812T0215Z/
GRANT KS-
846 PM CDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY HAS BEEN
CANCELLED...

AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS UP TO 45 MPH WERE STILL 
POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 6 MILES SOUTH OF 
ULYSSES...MOVING NORTHEAST AT 5 MPH..

LAT...LON 3742 10147 3740 10117 3770 10110 3773 10139

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:57 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 11, 2:57 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT THU AUG 11 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN QUESTION THROUGH SATURDAY IS HOW MUCH RAIN WILL FALL...AND
WHERE...BETWEEN TONIGHT AND SATURDAY.

12Z UPPER AIR ANALYSIS SHOWED 100KT 250MB JET ACROSS THE NORTHERN
DAKOTAS INTO NORTHERN MINNESOTA...WITH 60+ KT JET EXTENDING
SOUTHWEST INTO THE INTERMOUNTAIN WEST REGION.  THE DEEPENING CENTRAL
CANADA TROUGH HAS EFFECTIVELY FLATTENED THE SUBTROPICAL RIDGE OVER
THE SOUTHERN PLAINS...ALLOWING THE SLOW-MOVING FRONT IN THE LOWER
TROPOSPHERE TO APPROACH SOUTHWEST KANSAS.  THIS AFTERNOON, BOUNDARY
LAYER CONVERGENCE ALONG THE FRONT EXTENDED FROM FAR SOUTHEAST
COLORADO THROUGH THE NORTHWEST ZONES OF THE DDC CWA INTO
SOUTH-CENTRAL NEBRASKA.  RICH LOW LEVEL MOISTURE RESIDES SOUTH OF
THE FRONT, ALONG THE FRONT, AND NORTH OF THE FRONT EVEN.  GOODLAND
IS SOME 100 MILES NORTHWEST OF THE FRONT AND STILL HOLDING A 63
DEWPOINT WITH A NORTH WIND.

THE MORNING SOUNDING AT NORTH PLATTE HAD A TOTAL PRECIPITABLE WATER
CONTENT OF 1.85 INCHES.  WIDESPREAD 1.5 TO NEARLY 2.0 INCHES OF
PRECIPITABLE WATER ALONG WITH CONVERGENCE ON THE BOUNDARY IS ENOUGH
TO BOOST POPS TO 40-50 PERCENT OVER THE WESTERN HALF OF THE CWA.  A
SUBTLE UPPER AIR DISTURBANCE APPEARS TO BE ENHANCING CONVECTION OVER
THE SOUTHERN COLORADO ROCKIES...WHICH LEADS ME TO BELIEVE THAT WE
MAY HAVE A FAIRLY ORGANIZED COMPLEX OF STORMS GOING WELL INTO THE
OVERNIGHT HOURS OVER MUCH OF MY WESTERN ZONES.  GIVEN THIS THINKING,
IVE TALKED MYSELF INTO INCREASING POPS INTO LIKELY CATEGORY OVER
THE SOUTHWESTERN CWA.

FRIDAY...TONIGHTS MCS WILL WANE DURING THE EARLY MORNING HOURS
FRIDAY BEFORE ANOTHER DEVELOPS IN THE AFTERNOON.  IT IS FAIRLY
UNCLEAR EXACTLY WHERE THIS WILL OCCUR, AND WILL BE STRONGLY
DEPENDENT ON MESOSCALE BOUNDARIES AND ADEQUATE AFTERNOON
DESTABILIZATION.  I DO NOT EXPECT THE FRONT TO MOVE SOUTH MUCH AT
ALL, BUT WHILE THE SURFACE BOUNDARY MAY BE SOUTH, FRONTOGENETIC
FORCING ABOVE THE SURFACE WOULD LIKELY SUPPORT ELEVATED
THUNDERSTORMS NORTH OF THE SURFACE BOUNDARY.  IN FACT, THE
UKMET/GFS/NAM ALL SUPPORT A CONTINUED BOUT OF RAIN AND THUNDERSTORMS
THROUGH FRIDAY NIGHT AND EVEN SATURDAY AS UPPER FLOW PARALLELS THE
LOW LEVEL FRONT.  THE FCST WILL CALL FOR 40-50 POPS ALL THE WAY
THROUGH SATURDAY.  BY SATURDAY NIGHT, IT IS NOT NOT OUT OF THE REALM
OF POSSIBILITIES THAT MUCH OF SOUTHWEST KANSAS WILL SEE WELL OVER AN
INCH OR TWO OF CUMULATIVE RAINFALL FROM THIS PROLONGED EVENT.

DAYS 3-7...

THE CLEAR FEATURE IN THE DIAGNOSTIC DATA IS THE LARGE AREA OF
PERSISTENT AND NEARLY STATIONARY CONVECTION OVER AND EAST OF
MALAYSIA. WHILE IT IS CLEARLY NOT AN MJO FEATURE, IT IS STILL HAVING
AN IMPACT ON THE FLOW FEATURES DOWNSTREAM OVER THE EAST PACIFIC AND
NORTH AMERICA AND SUPPORTS THE CURRENT HIGHER AMPLITUDE CIRCULATION
PATTERN OVER THE NORTHERN HEMISPHERE.

THE DETERMINISTIC MODELS AND ENSEMBLES REMAIN IN FAIRLY GOOD
AGREEMENT WITH THE LONG WAVE PATTERN THROUGH NEXT WEDNESDAY THOUGH
THERE ARE, OF COURSE, LARGE DIFFERENCES IN HOW THEY HANDLE SHORT
WAVE ENERGY IN THE FLOW. SINCE THOSE DISTURBANCES WILL BE THE
WEATHER PRODUCERS I HAVE CHOSEN NOT TO VACILLATE BETWEEN MODEL RUNS
AND HAVE LEFT THE GOING GRIDS AS THEY ARE.

FOR THE OUTLOOK PERIOD OF DAY 8-10, SURPRISINGLY, THE GFS IS THE
MODEL THAT MAINTAINS THE HIGHER AMPLITUDE PATTERN AND HAVE THUS
STAYED WITH ITS SOLUTION.

ALL IN ALL, LITTLE CHANGE ANYWHERE IN THE DAY 3-10 TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  67  80 /  30  50  50  50
GCK  67  86  65  78 /  50  50  50  50
EHA  66  89  65  79 /  60  50  50  50
LBL  69  89  66  81 /  60  50  50  50
HYS  67  86  67  77 /  30  30  30  40
P28  71  91  70  87 /  30  40  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU AUG 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA TODAY, MAINLY NORTH AND WEST OF A ELKHART TO HAYS LINE.
LATER TONIGHT, A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF SOUTHWESTERN KANSAS.  NONE OF THESE THUNDERSTORMS TODAY OR
TONIGHT ARE EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
THROUGH SUNDAY.  AT THIS TIME, IT DOES NOT APPEAR THAT ANY OF THIS
THUNDERSTORM ACTIVITY WILL BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:19 PM CDTSevere Thunderstorm WarningDDCFord28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.